Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The $ \mathbf{K}$-moment problem for continuous linear functionals

Author: Jean B. Lasserre
Journal: Trans. Amer. Math. Soc. 365 (2013), 2489-2504
MSC (2010): Primary 44A60, 13B25, 14P10, 30C10
Published electronically: October 4, 2012
MathSciNet review: 3020106
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a closed (and not necessarily compact) basic semi-algebraic set $ \mathbf {K}\subseteq \mathbb{R}^n$, we solve the $ \mathbf {K}$-moment problem for continuous linear functionals. Namely, we introduce a weighted $ \ell _1$-norm $ \ell _{\mathbf {w}}$ on $ \mathbb{R}[\mathbf {x}]$, and show that the $ \ell _{\mathbf {w}}$-closures of the preordering $ P$ and quadratic module $ Q$ (associated with the generators of $ \mathbf {K}$) is the cone $ \textrm {Psd}(\mathbf {K})$ of polynomials nonnegative on $ \mathbf {K}$. We also prove that $ P$ and $ Q$ solve the $ \mathbf {K}$-moment problem for $ \ell _{\mathbf {w}}$-continuous linear functionals and completely characterize those $ \ell _{\mathbf {w}}$-continuous linear functionals nonnegative on $ P$ and $ Q$ (hence on $ \textrm {Psd}(\mathbf {K})$). When $ \mathbf {K}$ has a nonempty interior, we also provide in explicit form a canonical $ \ell _{\mathbf {w}}$-projection $ g^{\mathbf {w}}_f$ for any polynomial $ f$, on the (degree-truncated) preordering or quadratic module. Remarkably, the support of $ g^{\mathbf {w}}_f$ is very sparse and does not depend on $ \mathbf {K}$! This enables us to provide an explicit Positivstellensatz on $ \mathbf {K}$. And last but not least, we provide a simple characterization of polynomials nonnegative on $ \mathbf {K}$, which is crucial in proving the above results.

References [Enhancements On Off] (What's this?)

  • 1. R. Ash. Real Analysis and Probability, Academic Press, Inc., Boston (1972). MR 0435320 (55:8280)
  • 2. C. Berg, J.P.R. Christensen and P. Ressel, Positive definite functions on Abelian semigroups. Math. Ann. 223, 253-274 (1976). MR 0420150 (54:8165)
  • 3. C. Berg, The multidimensional moment problem and semigroups. Proc. Symp. Appl. Math. 37, 110-124 (1987). MR 921086 (89k:44013)
  • 4. G. Blekherman, There are significantly more nonnegative polynomials than sums of squares, Isr. J. Math. 153, 355-380 (2006). MR 2254649 (2007f:14062)
  • 5. J. Cimpric, M. Marshall, T. Netzer, Closures of quadratic modules, Israel J. Math., to appear.
  • 6. M. Ghasemi, S. Kuhlmann, E. Samei, The moment problem for continuous positive semidefinite linear functionals, arXiv:1010.279v3, November 2010.
  • 7. D. Henrion, J.B. Lasserre and J. Lofberg, GloptiPoly 3: moments, optimization and semidefinite programming, Optim. Methods and Software 24, 761-779 (2009). MR 2554910 (2010i:90086)
  • 8. S. Kuhlmann, M. Marshall, Positivity sums of squares and the multidimensional moment problem, Trans. Amer. Math. Soc. 354, 4285-4301 (2002). MR 1926876 (2003j:14078)
  • 9. S. Kuhlmann, M. Marshall, N. Schwartz, Positivity sums of squares and the multidimensional moment problem II, Adv. Geom. 5, 583-606 (2005). MR 2174483 (2006i:14064)
  • 10. J.B. Lasserre and T. Netzer, SOS approximations of nonnegative polynomials via simple high degree perturbations, Math. Z. 256, 99-112 (2006). MR 2282261 (2008a:12002)
  • 11. J.B. Lasserre, Sufficient conditions for a real polynomial to be a sum of squares, Arch. Math. 89, 390-398. (2007) MR 2363689 (2008k:11041)
  • 12. V. Powers, C. Scheiderer, The moment problem for non-compact semialgebraic sets, Adv. Geom. 1, 71-88 (2001). MR 1823953 (2002c:14086)
  • 13. M. Putinar, Positive polynomials on compact sets, Ind. Univ. Math. J. 42, 969-984 (1993). MR 1254128 (95h:47014)
  • 14. C. Scheiderer, Positivity and sums of squares: A guide to recent results. In: Emerging Applications of Algebraic Geometry (M. Putinar, S. Sullivant, eds.), IMA Volumes Math. Appl. 149, Springer, 2009, pp. 271-324. MR 2500469 (2010h:14092)
  • 15. K. Schmüdgen, The $ K$-moment problem for compact semi-algebraic sets, Math. Ann. 289, 203-206 (1991). MR 1092173 (92b:44011)
  • 16. K. Schmüdgen, Positive cones in enveloping algebras, Rep. Math. Physics 14, 385-404 (1978). MR 530471 (80g:17006)
  • 17. L. Vandenberghe and S. Boyd, Semidefinite programming, SIAM Rev. 38, 49-95 (1996). MR 1379041 (96m:90005)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 44A60, 13B25, 14P10, 30C10

Retrieve articles in all journals with MSC (2010): 44A60, 13B25, 14P10, 30C10

Additional Information

Jean B. Lasserre
Affiliation: LAAS-CNRS and Institute of Mathematics, University of Toulouse, LAAS, 7 avenue du Colonel Roche, 31077 Toulouse Cédex 4, France

Keywords: Moment problems, real algebraic geometry, positive polynomials, semi-algebraic sets
Received by editor(s): July 19, 2011
Received by editor(s) in revised form: September 5, 2011, and September 7, 2011
Published electronically: October 4, 2012
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society